This case involves an elderly female patient who was being treated with anticoagulant medication when she began to suffer from a hemorrhagic stroke. Shortly after the patient was admitted to the hospital, doctors ordered that the patient should be given a transfusion of platelets to help stem the bleeding. However, the patient was not given the transfusion for nearly 10 hours after she was admitted to the hospital. The patient was on a combination of anticoagulation medications, including aspirin and clopidogrel bisulfate, at the time of her stroke. It was alleged that doctors did not take sufficient action to reverse the effects of her anticoagulation therapy.
Question(s) For Expert Witness
- 1. What measures can be taken to reverse anticoagulation in a patient with an acute intracerebral hemorrhage?
- 2. Can you speak to how failure to timely reverse the effects of anticoagulation can contribute to enlarging of an intracerebral bleed?
Expert Witness Response E-036010
I am Professor of Neurology and Neurocritical Care at a major university medical center on the West Coast. As a full-time Neurointensivist, I manage and diagnose patients with both spontaneous and traumatic Intracerebral hemorrhages on a daily basis. We work in close concert with our Neurosurgical colleagues in choosing surgical or maximal medical management for this condition with high morbidity and mortality. It is standard practice at many academic institutions, including our own, to give platelet transfusions for patients with acute ICH. However, the literature is controversial in this regard. Many centers will provide platelet transfusions when patients with ICH are potentially facing a neurosurgical procedure for hematoma evacuation or decompressive hemicraniectomy. It is not currently known whether the combination of drugs here alters outcome compared to each agent alone. DDAVP is another agent that has been used to reverse the effects of these drugs. If the decision to provide platelet transfusions is made, it makes sense to provide these transfusions as early as possible, in hopes of reducing hematoma expansion.